Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 173, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 30, 2021, 10:31 PM CDT for Wayne County, Nebraska. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2021, 10:31 PM CDT (03:31 UTC)
- Expired
- Aug 30, 2021, 11:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Wayne County, NE
The radar
The Omaha radar (KOAX), 114 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 10:36 PM CDT | HAIL 0.75 | 3 Sse Carroll, NE | REPORT FROM MPING: DIME (0.75 IN.). |
| Aug 30, 10:37 PM CDT | HAIL 1 | Carroll, NE | TRAINED SPOTTER REPORTED 1 INCH HAIL. |
| Aug 30, 11:03 PM CDT | HAIL 1 | Winside, NE | QUARTER SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 30, 9:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1443 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.5
The text
As transmitted.
854
WUUS53 KOAX 310331
SVROAX
NEC179-310415-
/O.NEW.KOAX.SV.W.0173.210831T0331Z-210831T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
1031 PM CDT Mon Aug 30 2021
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
Central Wayne County in northeastern Nebraska...
* Until 1115 PM CDT.
* At 1031 PM CDT, a severe thunderstorm was located over Carroll, or
19 miles northeast of Norfolk, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Wayne around 1050 PM CDT.
Other locations in the path of this severe thunderstorm include
Wakefield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4230 9701 4226 9701 4227 9687 4225 9682
4213 9683 4209 9691 4219 9730 4235 9718
TIME...MOT...LOC 0331Z 293DEG 20KT 4225 9716
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DeWald2 follow-up statements
820
WWUS53 KOAX 310339
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1039 PM CDT Mon Aug 30 2021
NEC179-310415-
/O.CON.KOAX.SV.W.0173.000000T0000Z-210831T0415Z/
Wayne NE-
1039 PM CDT Mon Aug 30 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR CENTRAL WAYNE COUNTY...
At 1039 PM CDT, a severe thunderstorm was located over Carroll, or 19
miles northeast of Norfolk, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wayne and Wakefield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4230 9701 4226 9701 4227 9687 4225 9682
4213 9683 4209 9691 4219 9730 4235 9718
TIME...MOT...LOC 0339Z 293DEG 17KT 4225 9716
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DeWald155
WWUS53 KOAX 310344
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1044 PM CDT Mon Aug 30 2021
NEC179-310415-
/O.CON.KOAX.SV.W.0173.000000T0000Z-210831T0415Z/
Wayne NE-
1044 PM CDT Mon Aug 30 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR CENTRAL WAYNE COUNTY...
At 1044 PM CDT, a severe thunderstorm was located near Winside, or 19
miles northeast of Norfolk, moving southeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Wayne, Wakefield, Winside, Carroll and 8 Miles South Of Wayne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4230 9701 4226 9701 4227 9687 4225 9682
4213 9683 4209 9691 4219 9730 4235 9718
TIME...MOT...LOC 0344Z 295DEG 19KT 4223 9714
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DeWaldWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 6:45 PM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, Aug 30, 6:45 PM CDT, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 645 PM CDT Mon Aug 30 2021 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 307 PM CDT Mon Aug 30 2021 Early afternoon analysis showed a warm front gradually moving northward through area, which will likely provide a focus for thunderstorm development this evening/tonight. Still some questions on exact timing and location of storm initiation, but seems like somewhere in the 7 PM to 9 PM window would be reasonable as a low level jet strengthens, pointing into the front in north-central Nebraska/south-central South Dakota, which will be more or less co- located with the left exit region of an incoming upper level jet. That said, convergence along the front could allow for some slightly earlier development. Either way, there will be sufficient instability and shear for a severe weather threat, including potential supercells as storms first get going. Initial cells are expected to congeal into an MCS with a transition from a large hail and damaging wind threat to a damaging wind and heavy rain/localized flooding threat. Given expected precipitable water values around 1.75", warm cloud depths around 3.5 km, recent rainfall, and the aforementioned low level jet/surface boundary interaction, the ingredients seem to be there for flooding and a potential flash flood watch. However, guidance is persistent in the MCS being fairly progressive as it moves through, so elected to hold off on said watch at this time. While the aforementioned ingredients may not lead to a widespread flooding threat, they may enhance a damaging wind threat via downburst potential. In addition, guidance suggests 0-3 km shear nearing 30 kts along with decent hodograph curvature in the low levels, so can't rule out mesovortex genesis and perhaps a tornado threat, though low level thermodynamic profiles aren't exactly favorable. Storms should exit the area Tuesday morning, giving way to another "cooler" day with highs in the upper 70s to lower 80s. However, upper level ridging will begin to build in and southeasterly low level flow will usher moisture and warmer air, leading to at least a slight warmup for Wednesday and Thursday. While the warmest air looks to remain just west of the forecast area, still expect high temperatures back in the mid to upper 80s with a few spots making a run at 90. By Thursday night, expect shortwave energy and an associated surface low to slide through the Dakotas and drag a cold front through the forecast area through Friday. With the warm, moist air in place ahead of it, expect more shower and storm chances. The front looks to stall in or just south of the forecast area heading into the weekend, with daily temperatures getting back down into the upper 70s to lower 80s. Additional shortwaves are also progged to move through upper level zonal flow and perhaps lead to more shower and storm chances, pending exact boundary location. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 631 PM CDT Mon Aug 30 2021 Convection Allowing Models (CAMs) are in good agreement in moving a line of storms from the South Dakota border to the southwest through eastern Nebraska and western Iowa. Storm development is expected near 06Z. Hail will be an early concern, but as the event evolves strong wind gusts will be the primary concern. CAMs suggest that a secondary line of storms will develop behind the initial system that moves through. Generally, this line will impact areas farther to the west and south. This secondary line may potentially impact KLNK as late as 14Z. After the storms move through, MVFR ceilings will be possible west of KOMA, and may be in place between 12Z and 17Z. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...CA AVIATION...Fajman
Hazardous weather outlook, Aug 30, 3:37 PM CDT, 6 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 337 PM CDT Mon Aug 30 2021 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-311200- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 337 PM CDT Mon Aug 30 2021 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Tuesday A few thunderstorms will be possible into early this evening, with the highest chances in northeast Nebraska. A line of thunderstorms is then expected to move through the area after sunset into early Tuesday morning. Damaging winds, large hail, and heavy rain leading to localized flooding are possible with these storms. .DAYS TWO THROUGH SEVEN...Tuesday night through Monday Additional thunderstorms will be possible Thursday through the weekend with the passage of a cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but any severe storm or flooding reports are appreciated.
In the hours before
Special weather statement, Aug 30, 10:25 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1025 PM CDT Mon Aug 30 2021
IAZ043-310400-
Monona IA-
1025 PM CDT Mon Aug 30 2021
...A strong thunderstorm will impact portions of northeastern Monona
County through 1100 PM CDT...
At 1024 PM CDT, Doppler radar was tracking a strong thunderstorm over
Smithland, or 23 miles west of Ida Grove, moving southeast at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ute.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4193 9567 4218 9605 4221 9602 4221 9567
TIME...MOT...LOC 0324Z 301DEG 26KT 4221 9590
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DeWaldThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 10:29 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Knox, Pierce, Wayne | 46 min |
| Aug 30, 10:54 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 39 min |
| Aug 30, 11:01 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Stanton, Wayne | 44 min |
| Aug 30, 11:06 PM CDT | Severe Thunderstorm Warning | OAX | Pierce, Wayne | 54 min |
| Aug 30, 11:22 PM CDT | Special Weather Statement | OAX | Pierce | 23 min |
| Aug 30, 11:35 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 40 min |
| Aug 30, 11:42 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Stanton, Wayne | 48 min |
| Aug 30, 11:54 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Pierce, Stanton, Wayne | 24 min |
| Aug 31, 12:00 AM CDT | Severe Thunderstorm Warning | OAX | Colfax, Cuming, Dodge, Stanton | 45 min |
| Aug 31, 12:04 AM CDT | Areal Flood Advisory | OAX | Cedar, Cuming, Knox, Pierce, Stanton, Thurston and 1 more | 6 hr |
| Aug 31, 12:09 AM CDT | Severe Thunderstorm Warning | OAX | Antelope, Knox, Pierce | 36 min |
| Aug 31, 12:15 AM CDT | Severe Thunderstorm Warning | OAX | Washington | 26 min |
| Aug 31, 12:25 AM CDT | Areal Flood Advisory | OAX | Burt, Washington | 5 hr |
| Aug 31, 12:31 AM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Dodge, Saunders, Washington | 29 min |
| Aug 31, 12:47 AM CDT | Areal Flood Advisory | OAX | Knox | 5 hr |
| Aug 31, 12:53 AM CDT | Severe Thunderstorm Warning | OAX | Burt, Dodge, Douglas, Saunders, Washington | 37 min |
| Aug 31, 1:19 AM CDT | Areal Flood Advisory | OAX | Burt, Washington | 4 hr |
| Aug 31, 1:22 AM CDT | Areal Flood Advisory | OAX | Burt, Colfax, Cuming, Dodge, Stanton, Thurston and 1 more | 6 hr |
| Aug 31, 1:22 AM CDT | Severe Thunderstorm Warning | OAX | Dodge, Douglas, Saunders, Washington | 23 min |
| Aug 31, 1:35 AM CDT | Severe Thunderstorm Warning | OAX | Cass, Douglas, Sarpy, Saunders | 25 min |
| Aug 31, 1:36 AM CDT | Flash Flood Warning | OAX | Antelope, Knox, Pierce | 4 hr |
| Aug 31, 1:46 AM CDT | Areal Flood Advisory | OAX | Dodge, Douglas, Sarpy, Washington | 5 hr |
| Aug 31, 1:56 AM CDT | Severe Thunderstorm Warning | OAX | Cass, Lancaster, Sarpy, Saunders | 34 min |
| Aug 31, 2:14 AM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 31 min |
| Aug 31, 3:18 AM CDT | Special Weather Statement | OAX | Antelope | 27 min |
| Aug 31, 5:02 AM CDT | Special Weather Statement | OAX | Butler | 28 min |
| Aug 31, 5:26 AM CDT | Special Weather Statement | OAX | Butler | 34 min |
| Aug 31, 5:35 AM CDT | Areal Flood Advisory | OAX | Butler, Cass, Colfax, Dodge, Douglas, Lancaster and 4 more | 77 min |
| Aug 31, 5:41 AM CDT | Areal Flood Warning | OAX | Antelope, Burt, Cedar, Colfax, Cuming, Dodge and 7 more | 9 hr |
| Aug 31, 5:56 AM CDT | Special Weather Statement | OAX | Seward | 34 min |
| Aug 31, 6:18 AM CDT | Special Weather Statement | OAX | Cass, Lancaster, Otoe, Saline | 27 min |
| Aug 31, 6:28 AM CDT | Severe Thunderstorm Warning | OAX | Cass, Gage, Johnson, Lancaster, Nemaha, Otoe and 1 more | 47 min |
| Aug 31, 6:43 AM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Johnson, Lancaster, Pawnee, Saline | 32 min |
| Aug 31, 7:12 AM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Johnson, Nemaha, Otoe, Pawnee and 1 more | 48 min |
| Aug 31, 7:58 AM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Johnson, Nemaha, Pawnee, Richardson | 10 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.